What do I do for flaking skin on my face?
I am a male approaching my 27th birthday and since I went through puberty, the skin on my face, especially around the creases of my nose, has itched and been red and periodically (about twice a month) I suffer from a day or two of having it grey, feel leathery and eventually flake off revealing slightly raw, red-tinged skin underneath. The last time I saw a dermatologist they believed wholeheartedly it was either a sign of diabetes developing or reduced testosterone levels. Both tests came back clean of the problems they were describing. Since then, I've just suffered it in silence. Currently I am not taking any medications.
I am uncertain why your doctors thought that the skin changes you are experiencing were related to diabetes or another serious medical problem, however I think this underscores how you should not feel that you need to suffer from medical problems without seeking help. I strongly suggest going to see your primary care doctor and talking about your symptoms. Itching, scaling skin that occurs primarily in the creases of the face and that resulting in flaking off of the scale sounds a lot like seborrheic dermatitis to me. This is a type of skin inflammation that is quite common, and may in part be related to fungus growing on the skin. Other common areas affected include the scalp, hairline, and eyebrows. Often good skin hygiene can help, as can an over the counter steroid cream. If these do not work, then your doctor can suggest stronger medications. There are several other possibilities for this skin problem other than seborrheic dermatitis, including psoriasis and eczema. In order to confirm a diagnosis and decide on an appropriate treatment, the important first step is for you to set up an office visit with your primary care doctor! The good news is that there is almost certainly a good treatment option for you!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.